View Full Version : Abruptly stopping high dose of Focalin


scarlettudor
10-02-11, 09:50 AM
My adult daughter has been diagnosed with bipolar disorder and ADHD by her psychiatrist. He has had her on various anti-depression drugs such as Paxil, Lexapro, Zoloft. Her main symptom has been extreme sleep. She can sleep for 36 hours straight. But she also exhibits other depression symptoms like withdrawing from social contact (she used to be very outgoing), not wanting to bathe, not eating or drinking when she sleeps so much, difficulty keeping a job and/or going to work, because of the desire to sleep.

The Focalin helped her stay awake. I am dubious of the ADHD diagnosis because I've read that symptoms must appear before age 7. My daughter exhibited NO symptoms of ADHD as a child, in fact was unusually focused and calm.

She has been on doses of the Focalin as high as 120 mg a day, for 2 years. It enabled her to work, but she would 'crash' 1-2 days a week and just sleep, despite needing to go to work.

Recently, her psychiatrist cut her off the Focalin cold turkey because she was misusing it, taking higher doses, in order to stay awake. She was very uncomfortable, as you can imagine, going off such high doses.

Her gp eventually prescribed 30 mg a day to help her work. This seems to be working well. I'm wondering if Focalin XR would be even better, as it's time released. She takes the 30 now first thing in the morning. By noon, she has virtually none in her system, to help her concentrate at work.

Additional information is that she is 8 months pregnant. Her psychiatrist has continued her on Paxil and then Lexapro, Abilify, and the 90 mg of Focalin he prescribed per day, until recently taking her off suddenly.

I am very worried. We do have an app't with another psychiatrist in 2 weeks to re-evaluate her diagnoses and meds.

Have you heard of anyone taking such high doses and going off abruptly? I worry about the baby.

Oh, we had a sleep study done for her this summer. She only gets 1.7% of deep sleep a night, whereas normal is 20%. I'm thinking this may be related to the high doses of Focalin she's been taking.

Thanks for any feedback.

hollywood
10-02-11, 10:56 PM
I havent. Why was she misusing it? I take higher doses as well. I think the xr release causes anxiety,'too much updown. Ir is better. I have been on ritalin for yesrs its best not to misuse . If you metabolize fast thats life but i havent had to take more.